Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS Charleston, WV

May 23, 2011Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2011, 8:50 PM EDT for Perry County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 8:50 PM EDT (00:50 UTC)
Expired
May 23, 2011, 9:45 PM EDT
In force
55 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Perry County, OH

The radar

The Cincinnati radar (KILN), 138 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:27 PM EDTTSTM WND DMGThornville, OHNUMEROUS TREES DOWN
May 23, 9:28 PM EDTTSTM WND DMGSomerset, OHNUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:31 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS51 KRLX 240050
SVRRLX
OHC127-240145-
/O.NEW.KRLX.SV.W.0164.110524T0050Z-110524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
850 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF SOMERSET...

* UNTIL 945 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 44
  MILES WEST OF SOMERSET...OR 11 MILES SOUTH OF GROVE CITY...AND
  MOVING NORTHEAST AT 85 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THORNVILLE AND GLENFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

&&

LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
      3983 8209 3981 8208 3975 8241 3983 8241
      3983 8245 3984 8248 3993 8247 3994 8245
TIME...MOT...LOC 0048Z 247DEG 74KT 3976 8300

$$

26
1 follow-up statement
602 
WWUS51 KRLX 240115
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
915 PM EDT MON MAY 23 2011

OHC127-240145-
/O.CON.KRLX.SV.W.0164.000000T0000Z-110524T0145Z/
PERRY OH-
915 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN PERRY COUNTY...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS
LOCATED 14 MILES WEST OF THORNVILLE...OR NEAR PICKERINGTON...MOVING
NORTHEAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOMERSET AND GLENFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
      3983 8209 3981 8208 3975 8241 3983 8241
      3983 8245 3984 8248 3993 8247 3993 8246
TIME...MOT...LOC 0114Z 245DEG 53KT 3988 8263

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:24 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 23, 7:24 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
724 PM EDT MON MAY 23 2011

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL
BOUNDARY IN OUR VICINITY WILL COMBINE TO BRING PERIODS OF SHOWERS
AND THUNDERSTORMS THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
EVENING UPDATE...MORE AGGRESSIVE WITH A SQUALL LINE PUSHING THRU AT
LEAST THE WESTERN HALF OF THE AREA LATER THIS EVENING BEFORE
WEAKENING SIGNIFICANTLY. UPPED POPS TO CAT WITH THE LINE IN THE
WEST. BEHIND THE LINE...EXPECT A BREAK IN THE PRECIP...BUT AM
CONCERNED ACROSS THE CENTRAL PART OF OUR AREA FOR MORE OF A TRAINING
SITUATION AS THE LINE LAYS OVER AND BECOMES MORE PARALLEL WITH THE
FLOW ALOFT. WILL HAVE TO MONITOR THIS CAREFULLY.

PREVIOUS DISCUSSION...
NOT MUCH IN THE WAY OF FORCING THIS AFTERNOON.  A BAND OF MID LEVEL
DEFORMATION AND UPPER LEVEL FORCING MOVES IN WEST TO EAST LATER THIS
EVENING WHICH WILL BRING A BAND OF STORMS OVER NIGHT.  UPPER SUPPORT
LESSENS IN THE MORNING THEN ANOTHER AREA OF WEAK UPPER SUPPORT MOVES
THROUGH TUESDAY AFTERNOON.  AS A RESULT PULSE POPS UP TONIGHT THEN
AGAIN TUESDAY AFTERNOON.  WHILE THERE IS A SLIGHT CHANCE SVR TUESDAY
THE THREAT WILL DEPEND ON HOW MUCH CLOUDS ARE AROUND LETTING SUN ADD
ENERGY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
PERIOD STARTS OUT WITH A SHORTWAVE PUSHING EAST THROUGH THE CWA
WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH TUESDAY EVENING.
STILL A CHANCE FOR SEVERE...ALTHOUGH BETTER CAPE AND DYNAMICS
APPEAR TO BE SOUTH OF THE CWA. FRONTAL BOUNDARY WILL BE STALLED
OUT OVER CWA EARLY IN THE PERIOD BEFORE LIFTING BACK NORTH ON
WEDNESDAY AS A WARM FRONT AS AN UPPER LOW OVER THE PLAINS DIGS
SOUTH. THIS WILL PUT THE CWA IN A SOUTHWESTERLY FLOW PATTERN WITH
A TROUGH TO OUR WEST...AND RIDGE TO OUR EAST. MAY HAVE A BIT OF A BREAK
THURSDAY...PARTICULARLY EAST...BEFORE AREA OF LOW PRESSURE TO THE
WEST FINALLY STARTS TO PUSH EAST END OF THE PERIOD.

WATER ISSUES WILL NEED TO BE MONITORED DURING THIS
PERIOD...PARTICULARLY TUESDAY NIGHT AND WEDNESDAY AS FRONTAL
BOUNDARY REMAINS STALLED OVER THE REGION.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY
AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND
POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MAIN FEATURE WILL BE SQUALL LINE THAT WILL MOVE EASTWARD ACROSS THE
AREA LATER THIS EVENING AND EARLY TONIGHT...WITH A BREAK IN THE
CONVECTION BEHIND THE LINE. VFR OUTSIDE OF STORMS...MVFR TO IFR IN
STORMS AND POSSIBLY FOR A COUPLE OF HOURS IN THE COOL POOL OF AIR IN
ITS WAKE BEFORE MIXING OUT.

ONE CONCERN WOULD BE THE LINE LAYING OUT EAST TO WEST ACROSS THE
SOUTHERN HALF OF THE AREA LATE THIS EVENING...WITH POSSIBLE
TRAINING. THIS WOULD CONTINUE THE LOWER FLYING CATEGORIES IN THOSE
AREA WHERE STORMS TRAIN.

AFTER 08Z EXPECT DECREASE IN OVERALL CONVECTION...GENERALLY VFR
CEILINGS EXPECTED AFTER CONVECTION AS WINDS WILL CONTINUE TO MIX THE
ATMOSPHERE. AFTER 15Z CONVECTION INCREASES AGAIN AS UPPER IMPULSES
INTERACT WITH HEATING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW.

ALTERNATE SCENARIOS: LINE OF CONVECTION MAY SLOW AND LAY OUT EAST TO
WEST FOR A WHILE ACROSS THE SOUTHERN HALF OF AREA LATER THIS
EVENING. ALSO...HARD TO TIME ADDITIONAL IMPULSES LATE TONIGHT AND
TUESDAY AFFECTS EVOLUTION OF CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 05/24/11
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
PKB CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, May 23, 4:07 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT MON MAY 23 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
407 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND
OVERNIGHT TONIGHT. THE MAIN THREAT WOULD BE THE WIND GUSTS.

LOCAL DOWNPOURS ARE LIKELY. HOWEVER...THE THREAT OF SIGNIFICANT
FLASH FLOODING ON STREAMS DOES NOT SEEM LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND
WEDNESDAY.  AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS.

IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE
THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY
INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:41 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Jackson, Lawrence, Meigs, Perry and 1 more64 min
May 23, 9:36 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more54 min
May 23, 9:58 PM EDTFlash Flood WatchRLXGallia, Lawrence5 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.